NAMI
National Alliance on Mental Illness
page printed from http://www.nami.org/
(800) 950-NAMI; info@nami.org
©2014
 

Ask the Psychiatric Pharmacist #4

Image  Written by Gene Makela, Pharm.D. (left) and Tanna Cooper, School of Pharmacy, West Virginia University

I have been taking my antidepressant medication for about 5 months now. I feel great. All of my symptoms seem to be gone. Is it OK for me to stop taking my medication?

It is not uncommon for people to stop taking their antidepressant medication when they feel their symptoms have become controlled. Others may choose to stop their antidepressant medication because of bothersome side effects despite their mood being better. A person may not realize that most side effects can be effectively managed. While it may seem reasonable to stop taking the medication, the problem is that at least 50% of the time the symptoms of depression and/or anxiety come back. If you are taking an antidepressant, it is very important that you work together with your doctor before making decisions about any changes in your treatment.

Another problem with stopping your antidepressant medication, especially if you stop it abruptly, is that you may develop withdrawal symptoms that can be very unpleasant. If you and your doctor feel a trial off your medicine is a good idea, it is necessary to slowly decrease the dosage of antidepressant medications so that these symptoms don’t occur.

It is important to keep in mind that your doctor and pharmacist work together to make sure your medications are working safely and effectively. You should talk with them about how you are doing and whenever there are side effects that might make you want to stop your antidepressant treatment.

 

CPNP logo

NAMI Wishes to thank the College of Psychiatric and Neurological Pharmacists for their participation in writing our medication fact sheets and for writing our "Ask the Psychiatric Pharmacist" questions and answers.

Back